MedicinaGeriátrica ... Donde la geriatría se actualiza ...
MG - MedicinaGeriátrica

Imprimir - Enviar a un amigo - Cerrar Ventana

Domingo 03 de Diciembre de 2006


Methadone-related fatalities underscore need for careful dosing


The US FDA has warned healthcare professionals regarding reports of fatal and life-threatening respiratory depression and cardiac arrhythmias in patients newly receiving oral methadone HCl (Dolophine, Roxane Laboratories) for pain control and those who switched to the drug after receiving other strong narcotics.

The cases may be related to unintentional overdoses, drug interactions, and cardiotoxicities associated with the drug, such as QT prolongation and torsades de pointes, according to an alert sent yesterday from MedWatch, the FDA's safety-information and adverse-event-reporting program.

The FDA notes that methadone therapy is complex and should be used only in patients with moderate to severe pain that is not ameliorated by other nonnarcotic agents. Whereas systemic clearance of methadone can take up to 59 hours, its analgesic effects persist only for four to eight hours.

Increased methadone dosing or dosing frequency or coadministration of certain other agents (eg, other opioids, phenothiazines, other tranquilizers, sedatives, hypnotics, and other central-nervous-system depressants such as alcohol) may therefore yield toxic levels of the drug, leading to potentially fatal slowed/shallow breathing and arrhythmias that may not be detectable by the patient.

Switching patients from another chronically administered opioid to methadone requires caution due to the uncertainty of dose conversion ratios and incomplete cross-tolerance. Although the potency and duration of analgesic action are similar for single doses of methadone and morphine, the latter's potency increases over time with repeated dosing, rendering conversion ratios in many commonly used equianalgesic dosing tables inapplicable.

Patients receiving methadone should be advised to take the drug exactly as prescribed. Alterations in current regimens of other medicines or dietary supplements should not be undertaken prior to physician consultation.

Healthcare professionals should also educate patients regarding the signs of methadone overdose and the need to seek immediate medical attention for symptoms such as difficult or shallow breathing; extreme tiredness or sleepiness; blurred vision; inability to think, talk, or walk normally; and feelings of faintness, dizziness, or confusion.

Methadone HCl 5- and 10-mg tablets are indicated for the treatment of moderate to severe pain in patients who do not respond to nonnarcotic analgesics; for the control of withdrawal symptoms in patients undergoing treatment for narcotic drug addition; and for use in conjunction with other social and medical services for the maintenance treatment of narcotic drug addiction.


Fuente:
Adverse events potentially related to methadone therapy should be reported to the FDA's MedWatch reporting program by phone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at
http://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.

heartwire


Por para MG-MedicinaGeriátrica


Imprimir - Enviar a un amigo - Cerrar Ventana

Copyright © MedicinaGeriatrica.com.ar | Todos los derechos reservados
MG - MedicinaGeriátrica
info@medicinageriatrica.com.ar